New Mexico, 2014

High Wind in New Mexico, May 11, 2014

May 11, 2014 · NWS ABQ · 6 events in 6 counties and zones

An unseasonably potent upper level storm system moving southeast across the central Rockies pushed into the Four Corners region on the 11th. A deep area of surface low pressure over the eastern plains tapped strong winds aloft with this storm system and produced areas of strong winds and some blowing dust over south central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably potent upper level storm system moving southeast across the central Rockies pushed into the Four Corners region on the 11th. A deep area of surface low pressure over the eastern plains tapped strong winds aloft with this storm system and produced areas of strong winds and some blowing dust over south central New Mexico. The strongest winds occurred within the area from Carrizozo to Ruidoso and Clines Corners where gusts between 58 and 67 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 4:44 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, May 11, 4:44 AM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SUN MAY 11 2014

.AVIATION...
12Z TAF CYCLE
VFR CIGS TO GRADUALLY SPREAD EAST ACROSS THE FORECAST AREA TODAY
AHEAD OF AN UPPER LEVEL LOW AND ASSOCIATED COLD FRONT. ANY MVFR
LIMITATIONS TODAY WILL BE DUE TO BLOWING DUST...MOSTLY LIKELY TO
OCCUR BETWEEN 20-00Z AT KAEG...KABQ AND KTCC. THE OTHER TAF SITES
MAY SEE VSBY LIMITATIONS IN BLOWING DUST...BUT FORECAST CONFIDENCE
LOWER. STRONG SOUTHWEST WINDS WILL GET OFF TO AN EARLY START
TODAY...WITH GUSTS AS HIGH AS 45-50KTS AT KLVS AND GENERALLY
35-45KTS ELSEWHERE. A WIND SHIFT IS FORECAST WITH THE FROPA THIS
AFTERNOON AND EVENING...HITTING KABQ AROUND 01Z. A FAIRLY STRONG
BACKDOOR FROPA TO IMPACT KLVS AND KTCC OVERNIGHT.

11

&&

.PREV DISCUSSION...332 AM MDT SUN MAY 11 2014...
.SYNOPSIS...
UNSEASONABLY COLD UPPER LOW OVER SOUTHERN UTAH WILL CONTINUE TO
MOVE EAST SOUTHEASTWARD TODAY. STRONG TO VERY STRONG SOUTHWEST
WINDS AHEAD OF THE LOW AND SURFACE COLD FRONT WILL DEVELOP BY LATE
MORNING AND CONTINUE THROUGH ABOUT MID EVENING. AREAS OF BLOWING
DUST ARE ALSO EXPECTED...MAINLY DURING THE AFTERNOON. BEST CHANCES
FOR RAIN AND SNOW SHOWERS AND PERHAPS A THUNDERSTORM WILL BE OVER
NORTHERN NEW MEXICO...MAINLY NEAR THE COLORADO BORDER. MUCH COLDER
AIR WILL MOVE IN TONIGHT WITH A REINFORCING SHOT OF COLD AIR
EXPECTED MONDAY. SCATTERED RAIN AND SNOW SHOWERS ABOVE ABOUT 6000
FEET WILL DEVELOP MONDAY AFTERNOON...MAINLY ALONG AND NEAR THE
CENTRAL MOUNTAINS FROM THE SANDIA AND MANZANO MOUNTAINS NORTH TO
THE NORTH CENTRAL MOUNTAINS. SEVERAL INCHES OF ACCUMULATION WILL
BE POSSIBLE MONDAY AFTERNOON THROUGH MONDAY NIGHT ABOVE ABOUT 6000
FEET...PRIMARILY ALONG THE EAST FACING SLOPES. THE UNSEASONABLY
COLD AIRMASS WILL MODIFY SOMEWHAT TUESDAY BUT TEMPERATURES WILL
REMAIN BELOW TO WELL BELOW AVERAGE UNTIL THURSDAY. THE WARMING
TREND WILL CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...
CLOSED UPPER LOW CENTER OVER SOUTH-CENTRAL UTAH MARCHING EASTWARD
EARLY THIS MORNING. MODELS REMAIN IN GOOD AGREEMENT THAT AT LEAST THE
PRECIPITATION ASSOCIATED WITH THE INITIAL SHORT-WAVE/VORT-LOBE WILL
REMAIN OVER FAR NORTHERN NEW MEXICO AND PRIMARILY IN COLORADO TODAY.
STRONG SOUTHWEST WINDS ALONG WITH AREAS OF BLOWING DUST WILL
REMAIN THE MAIN SENSIBLE WEATHER IMPACT FOR CENTRAL AND NORTHERN
NM TODAY. A LIGHTNING STRIKE OR TWO IS ALSO POSSIBLE AS THE -23C COLD
CORE MOVES OVER FAR NW NM THIS AFTERNOON. SURFACE COLD FRONT PLOWS
FROM NORTHWEST TO SOUTHEAST THROUGH NORTHERN AND CENTRAL NM THIS
AFTERNOON AND EVENING. IN BETWEEN SHORT- WAVES AND ASSOCIATED LARGE
SCALE LIFT TONIGHT SO LOWERED PRECIP CHANCES. TRAILING SHORT- WAVE
WILL COMBINE WITH A SECONDARY BACKDOOR SFC FRONTAL PUSH TO CREATE
SFC CONVERGENCE AND SCATTERED RAIN AND SNOW SHOWERS ABOVE ABOUT
6500 FT FOR THE NORTHERN MOUNTAINS AND SANDIA/MANZANO MOUNTAINS
MONDAY AFTERNOON AND MONDAY NIGHT. NAM QUITE A BIT COLDER THAN THE
GFS WRT 700MB TEMPS. BASICALLY SPLIT THE DIFFERENCE BETWEEN SNOW
LEVELS FROM THE MODELS BUT WOULD NOT BE SURPRISED TO SEE LIGHT
SNOW DOWN TO 5000 FT OR SO OVER EASTERN AND CENTRAL NM MONDAY
NIGHT/TUESDAY MORNING BEHIND THE SECONDARY BACKDOOR COLD PUSH.

MODELS IN GOOD AGREEMENT THAT WEAK ELY UPSLOPE FLOW ALONG WITH
AREAS OF LIGHT SNOW WILL LINGER PRIMARILY FROM THE EAST SLOPES OF
THE SANGRE DE CRISTOS EAST AND SOUTHEAST ONTO THE PLAINS TUESDAY
MORNING. UNSEASONABLY VERY COLD AIRMASS WILL LIKELY RESULT IN AT
LEAST LOCAL LOWER ELEVATION FREEZING TEMPERATURES MONDAY AND
PERHAPS WEDNESDAY MORNING. LINGERING BREEZES LIKELY TO LIMIT AREAL
COVERAGE OF FREEZING TEMPERATURES BELOW 6500 FT MONDAY MORNING.
SUSPECT THAT CLOUD COVER WILL KEEP TEMPERATURES IN CHECK TUESDAY
MORNING AND THAT WEDNESDAY MORNING WILL BE THE COLDEST OF THE BUNCH.

HEIGHTS SLOWLY BEGIN TO INCH UPWARD WEDNESDAY...SPELLING THE
BEGINNING OF A WARMING TREND. GFS AND ECMWF IN GOOD AGREEMENT THAT
ONE MORE SHORT- WAVE IN STRONG NW FLOW ALOFT WILL MOVE THROUGH NE
NM THURSDAY OR THURSDAY NIGHT. KEPT SLIGHT CHANCE POPS GOING THERE
AS A RESULT OF THE GOOD AGREEMENT. WARMING TREND CONTINUES THROUGH
NEXT WEEKEND.

33

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EAST CENTRAL AND NORTHEAST
PLAINS TODAY...

A POTENT UPPER LOW AND ATTENDANT COLD FRONT WILL IMPACT THE AREA
TODAY THROUGH TONIGHT WITH VERY WINDY AND DRY CONDITIONS FOLLOWED BY
MUCH COLDER TEMPERATURES WITH INCREASING CHANCES FOR WETTING
PRECIPITATION NORTH AND EAST. AHEAD OF THE COLD FRONT...STRONG
SOUTHWEST WINDS ALOFT WILL MIX DOWN TO THE SURFACE WHILE A LEE SIDE
TROUGH OVER THE NORTHEAST PLAINS DEEPENS TO 990MB. VERY WINDY AND
DRY CONDITIONS ACROSS THE EASTERN PLAINS WITH ABOVE NORMAL
TEMPERATURES...PRECEDED BY POOR HUMIDITY RECOVERY THIS MORNING...
WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS TODAY. WILL
ALSO HIT CRITICAL THRESHOLDS IN THE MIDDLE RIO GRANDE VALLEY AND
ACROSS THE SOUTHWEST MOUNTAINS...BUT TEMPERATURES ARE FORECAST TO BE
AT OR BELOW NORMAL WITH HAINES VALUES OF 3-4...SO WILL HOLD OFF ON
ISSUING A RED FLAG WARNING FOR THOSE ZONES.

MUCH COLDER CONDITIONS TO FOLLOW BEHIND THE COLD FRONT TONIGHT...
WITH TEMPERATURES TRENDING WELL BELOW NORMAL AND STAYING THERE
THROUGH WEDNESDAY MORNING. CHANCES FOR WETTING PRECIPITATION WILL BE
ON THE UPTREND AS WELL...PEAKING LATE MONDAY INTO TUESDAY WHEN A
TRAILING SHORTWAVE TROUGH WILL MOVE SOUTHEAST ACROSS NORTHERN NEW
MEXICO. WETTING PRECIPITATION LOOKS TO HAVE THE BIGGEST IMPACT OVER
THE NORTHERN MOUNTAINS AND ADJACENT EASTERN HIGHLANDS WHERE
ACCUMULATING SNOW IS LOOKING MORE LIKELY...WITH RATHER SIGNIFICANT
TOTALS ABOVE 7500 FEET. VENT RATES LOOK TO TAKE A HIT BEHIND THE
FRONT...ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY WHEN WINDS RELAX
SIGNIFICANTLY AND THE UPPER TROUGH PULLS EAST OF THE AREA.

A WARMING/DRYING TREND TO BEGIN WEDNESDAY AND CONTINUE INTO THE
WEEKEND...WITH TEMPERATURES BACK ABOVE NORMAL BY FRIDAY. A WEST
COAST RIDGE WILL SHIFT EAST AND FLATTEN GOING INTO THE WEEKEND...
GIVING WAY TO MODERATE WESTERLY FLOW BY SUNDAY WITH AT LEAST SOME
POTENTIAL FOR THE RETURN OF CRITICAL FIRE WEATHER CONDITIONS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ508-521-523>526-529.

WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ501>507-509>520-522-528-530>540.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ104-108.

&&

33
Hazardous weather outlook, May 11, 4:15 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MDT SUN MAY 11 2014

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
515 AM MDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AS AN UNUSUALLY COLD UPPER LOW MOVES EAST ALONG THE COLORADO
BORDER TODAY...STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS
MORNING AND CONTINUE THROUGH MID EVENING. STRONG WINDS MAY CREATE
AREAS OF REDUCED VISIBILITY IN BLOWING DUST. SCATTERED RAIN AND
MOUNTAIN SNOW SHOWERS WILL DEVELOP PRIMARILY NEAR THE COLORADO
BORDER THIS MORNING...ALONG WITH THE POTENTIAL FOR A FEW
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECONDARY BACKDOOR COLD FRONT WILL RESULT IN SCATTERED RAIN AND
SNOW SHOWERS...ABOVE ABOUT 6500 FEET...MONDAY AFTERNOON THROUGH
TUESDAY MORNING OVER THE NORTHERN MOUNTAINS...SOUTH TO THE SANDIA
AND MANZANO MOUNTAINS. SOME SNOW ACCUMULATION IS POSSIBLE MONDAY
AFTERNOON THROUGH TUESDAY MORNING...PARTICULARLY ABOVE ABOUT 7500
FEET ALONG EAST FACING SLOPES OF THE NORTHERN MOUNTAINS AND
SANDIA/MANZANO MOUNTAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

6 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
May 11, 9:55 AM MST to 6:30 PM MST
Where
South Central Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Both the Sierra Blanca airport and the Smokey Bear fire site reported peak winds up to 67 mph throughout the day.

High Wind, Sandia/Manzano Mountains

When
May 11, 11:00 AM MST to 1:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

Sandia tram 61 mph around noon. Many public reports including Tijeras and Chilili of strong winds in the 50 to 55 mph range throughout the day.

High Wind, Lower Rio Grande Valley

When
May 11, 12:00 PM MST to 2:45 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

White Sands observing sites at Stallion and Sulf reported peak winds between 61 and 62 mph.

High Wind, Upper Tularosa Valley

When
May 11, 2:10 PM MST to 3:05 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

White Sands observing sites at Phillips Hill reported 62 mph and Carrizozo weather net reported 60 mph.

High Wind, Eastern Lincoln County

When
May 11, 3:05 PM MST to 3:15 PM MST
Where
Eastern Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Columbia Scientific instrument north northeast of Encinoso.

High Wind, Central Highlands

When
May 11, 4:00 PM MST to 5:00 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

Pedernal estimated peak wind gust to 60 mph with some light damage to tree limbs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505941, 505939, 505943, 505944, 505949, 505961.